Search
  • Nathira Salim

Taxol and me

Welcome back to my blog. It's going to be a long post today.


Before I go any further, please look at the picture below. I bloody hell bought this picture from ShutterStock and have the invoice to prove it in case someone tells me this is illegal or something.


This is a tree like no other. This is called the Pacific Yew Tree and this is where my next chemo drug Taxol comes from. So say hi to this tree, it has saved a lot of women and made excellent break through in the research for cancer treatment.

I will give a brief summary of the story of the tree and its final destination to being pumped into many cancer patient's veins as a cancer treatment.


As far back as 1962 it was discovered that the bark of this tree contains cytotoxic activity.

In 1977, it was used in trials using mice and was selected as candidate for clinical development. It was used in Phase 1 clinical trial against all type of cancer in 1984 and in 1989 it was reported that taxol produced partial or complete response in 30% of patients with advanced ovarian cancer.

And in 1993 it was approved by the FDA for treatment for ovarian cancer and 1994 for advanced breast cancer.


You may note that it took like a long long time from the discovery of the tree to it being approved finally for cancer treatment. The problem was that its a tree. And it takes time for the tree to actually grow you know from a plantling to a tree. Its not like it can be mass produced or something. I think they did do it later on, but that's a story for another day. The scientists then had to find ways to make it synthetically available and make it work. Thats why the delay.

Like I said this is a short version, not a real long one.


Now I am not a science person, but I like to know what the hell is going inside of me and why. What taxol does is that it blocks cancer cell growth by stopping cell division and when it does it results in the death of the cells. And taxol is a unique plant derived substance that stop tumor growth.

Thats what I had today. Paclitaxel or taxol administered to me today. I had a nurse tell me all the immediate side effects I am about to have, and a doctor come over and explain and hand me a brochure about it. According to the brochure the side effects are:

  • A drop in the blood cell counts

  • Temporary hair loss

  • Numbness, tingling or burning sensation in fingers and toes

  • Mouth ulcers and/or tenderness

Quite a shorter list than the actual ones I saw in the internet anyways. But I was closely monitored. I had the temperature and blood pressure checked every 15mins. I was given an anti allergy medication before the taxol because apparently not many people can handle the taxol - for it gives some kind of allergic reaction. I don't know. So they administer a basic level of anti allergic medication also via the veins. This anti allergic drug is kind of a sleep inducing drug for I noticed I was light headed immediately when administered and just closed my eyes and went to sleep. I was then given the taxol slowly and at the same time like I said the temperature and blood pressure taken every 15 minutes. The whole thing took two hours plus. I had to run to the loo twice as well. The whole session made me tired and I think I was rightly so because I only had tea in the morning and no lunch. But thankfully, there was no immediate side effects.


At the time of drafting this article, its like eight hours past the dose. I was tired as usual, but I slept it off when I came back. My tummy is ok for now - I think the light diet throughout the day would have worked, no idea. I will know more later. Will have to monitor.


I am aware that taxol is ground breaking in the medical world. but is it really safe?

According to Dr Russel L Blaylock M.D, the author of 'Natural Strategies for Cancer Patients' - chemotherapeutic drugs are toxic to the liver cells which plays a critical role in protecting the body from the toxins released by the dying tumor cells and from other cellular waste products. Yet when my liver readings were off, my doc asked if I was taking some other supplements rather than her prescribed meds. I have been only taking her meds religiously and have avoided my natural supplements for 2 months because I was worried the supplements would mess up with the treatment. What a bull. The readings were off when I stopped my supplements. While I was on it, I was having good basal readings. Maybe I should stop listening to my doc and start listening to my body.


Most chemo drugs are not given alone, they are combined so that they are more potent in fighting the cancer cells. But then when these are combined as 'cocktails' they can add on to the issue rather than fighting it. These chemo cocktails or combinations can cause cancer to grow and spread much faster than would ordinarily occur. Now that freaks me out.


I made the conscious decision to go ahead with chemo and suffer because I do not want to regret not doing it. But at the same time, I stopped taking my supplements because the doc said it would affect my chemo treatment. Who knows maybe my curcumin would be fighting with the chemo drug at the same time which prevents the chemo drug from killing the cancer right? So I stopped it.


But when I stopped it, I notice my fatigue level increase, depression increase and my energy level drop and now my liver readings are off the chart meaning my liver is having a hard time with all these chemo drugs. I was intending to start my supplements after the treatment, but I have another 11 sessions of taxol, which I am afraid would freak my liver out. I am thinking of starting the supplements back to see if my LFT readings come back to normal. Yes I want my breast cancer to go away, not inherit liver, kidney and other cancer (touchwood). Let me do more readings into it and then decide what to do. Pray for me peeps.


Reference:

https://dtp.cancer.gov/timeline/flash/success_stories/S2_Taxol.htm

https://www.cancer.gov/research/progress/discovery/taxol


2 views0 comments

Recent Posts

See All

Missing my past

Welcome back to my blog. I think due to the new drugs I am on, I'm not as fatigued as I normally would be. I am writing and editing every day. I am also working more on my journal to make it more colo

 

Subscribe Form

  • Facebook
  • Twitter
  • LinkedIn

©2020 by Hira's First. Proudly created with Wix.com